Arizona, 2012Hail and Heavy Rain in Arizona, September 3, 2012
September 3, 2012 · NWS FGZ · 2 events in 1 county or zone
A thunderstorm produced damaging hail and heavy rain northwest of Flagstaff in Doney Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging hail and heavy rain northwest of Flagstaff in Doney Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 3, 9:30 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 3, 9:30 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST MON SEP 3 2012
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY. A DRYING TREND SHOULD BEGIN
THURSDAY IN FAR NORTHERN ARIZONA. TEMPERATURES WILL REMAIN NEAR
SEASONAL VALUES THIS WEEK.
&&
.DISCUSSION...
WATER VAPOR LOOP THIS MORNING SHOWS LITTLE CHANGE IN THE ORIENTATION
OF THE MONSOON MOISTURE PLUME ACROSS ARIZONA. HOWEVER PRECIPITABLE
WATER VALUES ARE LOWER THAN 24 HOURS AGO ACROSS NORTHERN ARIZONA.
THE STORM STEERING FLOW IS EXPECTED TO SLOW THROUGH THE DAY
GENERALLY PUSHING STORMS TO THE EAST TO NORTHEAST. THE BOTTOM LINE
IS ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS...STARTING
OVER THE HIGHER TERRAIN BY LATE MORNING.
TUESDAY AND WEDNESDAY...MOISTURE AND INSTABILITY WILL REMAIN OVER
NORTHERN ARIZONA...WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS EXPECTED BOTH DAYS.
THURSDAY AND FRIDAY...THURSDAY SHOULD BE A TRANSITION DAY AS
WESTERLY FLOW ALOFT RETURNS TO FAR NORTHERN ARIZONA. PRECIPITATION
CHANCES WERE LOWERED TO CLIMATOLOGICAL VALUES THURSDAY. ON
FRIDAY...MODEL STREAMLINES SHOW RIDGING FROM SAN DIEGO NORTHWARD TO
BOISE...AND PUSH A DRY AND STABLE AIR MASS SOUTHWARD TO THE MOGOLLON
RIM. WITH THIS IN MIND WE HAVE A DRY FORECAST FRIDAY FOR AREAS NORTH
OF I-40 AND A SLIGHT CHANCE OF STORMS ELSEWHERE.
MODEL FORECASTS SHOW A RETURN TO MOIST SOUTH-SOUTHWEST FLOW ALOFT
FOR THE WEEKEND WITH A GOOD MOISTURE RETURN INTO SOUTHERN AND
CENTRAL ARIZONA. WENT WITH CLIMATOLOGICAL STORM CHANCES IN THESE
AREAS SUNDAY FOR THE DAY 7 FORECAST.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHRA/TSRA WILL REDEVELOP
TODAY...WITH GENERAL STORM MOTION SLOWLY TOWARD THE EAST. A FEW
THUNDERSTORMS MAY PRODUCE LOCALIZED AND BRIEF IFR VSBY IN
MODERATE/HEAVY RAIN... STORM ACTIVITY WEAKENING AND BECMG ISOLD BTWN
02-04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MCCOLLUM/DL
AVIATION.......JJ/TC
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 3, 3:03 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 AM MST MON SEP 3 2012
AZZ004>018-037>040-040600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
303 AM MST MON SEP 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NAVAJO...YAVAPAI...AND NORTHERN GILA COUNTIES.
.DAY ONE...TODAY
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. STORM MOTION WILL GENERALLY BE FROM SOUTHWEST TO THE
EAST NORTHEAST. STORMS THREATS TODAY ARE LIGHTNING...LOCALLY HEAVY
RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
41
In the hours before
Special weather statement, Sep 3, 10:38 AM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1038 AM MST MON SEP 3 2012
AZZ016-018-031800-
GILA AZ-COCONINO AZ-
1038 AM MST MON SEP 3 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 1100 AM MST
AT 1028 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FOREST LAKES...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FOREST LAKES...
HIGHWAY 260 FROM MILEPOST 285 TO THE NAVAJO COUNTY LINE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3434 11075 3426 11082 3434 11093 3443 11082
TIME...MOT...LOC 1736Z 313DEG 8KT 3434 11083
JJ
Heavy Rain, Coconino
- When
- September 3, 1:15 PM MST to 1:45 PM MST
- Where
- Coconino County, 10 mi NE of (Flg)flagstaff Arpt to 16 mi NE of (Flg)flagstaff Arpt
- Reported by
- Trained Spotter
- Coordinates
- 35.232, -111.545
Heavy rain (0.62 inch) fell in Doney Park with ponding water around the property.
Hail, Coconino
- When
- September 3, 1:30 PM MST to 1:45 PM MST
- Where
- Coconino County, 16 mi NE of (Flg)flagstaff Arpt to 10 mi NE of (Flg)flagstaff Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.294, -111.470
Spotters reported 3/4 inch diameter hail that stripped leaves from trees and ruined a garden.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, September 3, 20121 death · 1 injured · 1 event
- Flash Flooding and Damaging Wind in California, September 3 to 5, 2012$217,000 · 70 kt wind · 4 events
- Tornado in Delaware, September 3, 20122 injured · $100,000 · EF0 · 1 event
- Flash Flood and Hail in Mississippi, September 3 to 4, 2012$50,000 · 1 in hail · 10 events
- Excessive Heat in Oklahoma, September 3 to 7, 20125 injured · 2 events
- Flash Flooding in Arizona, September 3, 2012$50,000 · 2 events
- Flash Flooding and Hail in Alabama, September 3 to 4, 20121 in hail · 18 events
- Hail and Damaging Winds in Michigan, September 3, 2012$12,000 · 60 kt wind · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.25 in hail · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.5 in hail · 7 events
- Flash Flooding in Pennsylvania, September 3, 20125 events
- Flash Flooding and Damaging Wind in North Carolina, September 3, 201250 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412962, 412963.